Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 148, NWS Raleigh, NC

July 8, 2017Wayne County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 8, 2017, 9:43 PM EDT for Wayne County, North Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2017, 9:43 PM EDT (01:43 UTC)
Expired
Jul 8, 2017, 10:15 PM EDT
In force
32 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Wayne County, NC

The radar

The Raleigh/Durham radar (KRAX), 68 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 1.7 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2017-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1919 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2017-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1919 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1178 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

768 
WUUS52 KRAH 090143
SVRRAH
NCC191-090215-
/O.NEW.KRAH.SV.W.0148.170709T0143Z-170709T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
943 PM EDT SAT JUL 8 2017

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Southeastern Wayne County in central North Carolina...

* Until 1015 PM EDT

* At 943 PM EDT, severe thunderstorms were located along a line
  extending from near Walnut Creek to Mount Olive, moving southeast
  at 25 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Goldsboro, Mount Olive, Walnut Creek, Seven Springs, Brogden,
  Cliffs Of The Neuse State Park, Elroy and Mar-Mac.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

&&

LAT...LON 3536 7782 3532 7783 3518 7784 3516 7788
      3515 7789 3517 7793 3516 7797 3518 7799
      3519 7802 3518 7809 3519 7814 3521 7818
      3545 7790 3543 7782 3541 7781 3538 7780
TIME...MOT...LOC 0143Z 294DEG 21KT 3534 7786 3520 7805 

HAIL...<.75IN
WIND...60MPH
 
$$

77
2 follow-up statements
659 
WWUS52 KRAH 090150
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
950 PM EDT SAT JUL 8 2017

NCC191-090215-
/O.CON.KRAH.SV.W.0148.000000T0000Z-170709T0215Z/
Wayne NC-
950 PM EDT SAT JUL 8 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
FOR SOUTHEASTERN WAYNE COUNTY...

At 949 PM EDT, severe thunderstorms were located along a line
extending from near Walnut Creek to near Mount Olive, moving
southeast at 30 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Walnut Creek and Seven Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

&&

LAT...LON 3518 7784 3516 7788 3515 7789 3517 7793
      3516 7797 3518 7799 3519 7802 3518 7809
      3518 7810 3541 7784 3543 7782 3541 7781
      3538 7780 3536 7782 3532 7783
TIME...MOT...LOC 0149Z 295DEG 25KT 3531 7783 3518 7797 

HAIL...<.75IN
WIND...60MPH
 
$$

77
281 
WWUS52 KRAH 090206
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
1006 PM EDT SAT JUL 8 2017

NCC191-090215-
/O.EXP.KRAH.SV.W.0148.000000T0000Z-170709T0215Z/
Wayne NC-
1006 PM EDT SAT JUL 8 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WAYNE COUNTY WILL
EXPIRE AT 1015 PM EDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.  

LAT...LON 3518 7784 3516 7788 3515 7789 3517 7793
      3516 7797 3518 7799 3519 7802 3518 7809
      3518 7810 3541 7784 3543 7782 3541 7781
      3538 7780 3536 7782 3532 7783
TIME...MOT...LOC 0205Z 294DEG 21KT 3528 7774 3515 7788 

$$

77

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 8:31 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 8, 8:31 PM EDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
831 PM EDT Sat Jul 8 2017

.SYNOPSIS...
A cold front will stall over the coast later tonight and Sunday.
High pressure will build aloft over the region early to mid week
bringing hot temperatures.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 831 PM EDT Saturday...

The main area of concern for additional severe storms is to the
south and east of Raleigh through 11 PM. This region has yet to be
convectively overturned and is out ahead of the large outflow moving
SE currently in eastern Harnett, Johnston, and Wilson Counties. The
area most favorable for warnings for damaging wind gusts will be
from Fayetteville to Smithfield to Goldsboro and Wilson south and
east to the Coastal Area. Weather parameters indicated residual
MLCapes near 2K along with strong surface moisture convergence and
Theta-E advection centered on Johnston/Wilson/Wayne supporting the
above.

Additional storms along the northern Piedmont are with the cold
front and are not currently as strong. This area has been
convectively overturned and these storms should stay sub-severe as
they move ESE.

The western Piedmont including the Triad is done with the severe
threat.

We will carry categorical to likely POP in the east, with chance or
slight chance west through midnight, then taper back to chance in
the east, NIL west after midnight.

Lows 65-70 NW to lower 70s SE.

&&

.SHORT TERM /Sunday and Sunday Night/...
As of 245 PM EDT Saturday...

The surface front will remain stalled in the far southeast on Sunday
into Sunday night and will thus be the main focus for scattered
diurnally driven convection in the afternoon into evening. Outside
of the far southeast, expect mostly sunny skies with tolerable highs
in the 85 to 90 range. Mins Sunday night will be mostly upper 60s to
lower 70s.

&&

.LONG TERM /Monday through Saturday/...
As of 230 PM EDT Saturday...

The frontal system will continue to linger south of the forecast
area on Monday. While there is a possibility this boundary will
retrograde to the north, convection should be confined to the
extreme southeastern counties. By Tuesday the upper trough begins to
flatten out and become very zonal. As a result the surface storm
track will stay well to our north as a low pressure system moves
through the Great Lakes and into New England. This pattern will keep
central NC under high pressure with surface boundaries and diurnal
heating being the only real forcing for convection. Temperatures
will rise into the low to possibly mid 90s in most locations Tuesday
Wednesday and Thursday with lows staying in the 70s.

The pattern begins to change on Friday as a second low pressure
system moves across the northeast but then is blocked by high
pressure in the North Atlantic. This will will cause the upper level
trough to deepen once again and push the surface low, and its
attendant front southward. This will increase rain chances for the
end of the week but should help cool off temperatures as cloud cover
increases. Highs by Saturday should moderate back into the upper 80s.

&&

.AVIATION /18Z Saturday through Wednesday/...
As of 135 PM EDT Saturday...

VFR conditions will predominate through the 24 hour TAF period.
Diurnally driven convection will be enhanced this afternoon through
evening as a cold front moves southeast across central NC. Scattered
showers and thunderstorms with the potential for producing strong
gusty winds are expected to blossom in the northwest (GSO/INT areas)
from 20-00Z and accompany the front as it moves through. The eastern
TAF sites will have a 3-4 hour window of convection as well, from
~22Z to 03Z.

The threat for scattered convection will diminish after 03Z tonight
as the front moves southeast of the area, where it will stall and
linger near the coast through Sunday. Convection will be focused in
the frontal zone Sunday, perhaps impacting the FAY and RWI sites
during the afternoon/evening.

A drier, more stable air mass expected to settle across central NC
Monday through Wednesday, maintaining a period of VFR conditions.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett
NEAR TERM...Badgett
SHORT TERM...mlm
LONG TERM...Ellis
AVIATION...mlm
Hazardous weather outlook, Jul 8, 9:11 PM EDT, 32 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
911 PM EDT Sat Jul 8 2017

NCZ011-027-028-042-043-078-089-100115-
Halifax-Nash-Edgecombe-Johnston-Wilson-Wayne-Sampson-
911 PM EDT Sat Jul 8 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Thunderstorms, with heavy rain and gusty wind to 50 mph remain
possible through late evening. Otherwise, no hazardous weather is
expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>010-021>026-038>041-073>077-083>086-088-100115-
Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange-
Durham-Franklin-Davidson-Randolph-Chatham-Wake-Stanly-Montgomery-
Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke-Cumberland-
911 PM EDT Sat Jul 8 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

The threat of severe storms has ended. However, scattered storms are
still possible through midnight or 200 am in the Eastern Piedmont and
Coastal Plain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PWB

In the hours before

Local storm report, Jul 8, 9:21 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
921 PM EDT SAT JUL 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     TSTM WND DMG     7 SSW COLERIDGE         35.56N 79.66W
07/08/2017                   RANDOLPH           NC   EMERGENCY MNGR

            TREE DOWN ON ERECT ROAD.

&&

ELLIS
Local storm report, Jul 8, 9:22 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
922 PM EDT SAT JUL 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     TSTM WND DMG     6 NW GLENDON            35.53N 79.62W
07/08/2017                   RANDOLPH           NC   EMERGENCY MNGR

            TREE DOWN ON RIVERSIDE ROAD.

&&

ELLIS
Local storm report, Jul 8, 9:23 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
923 PM EDT SAT JUL 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     4 SSW COLERIDGE         35.60N 79.63W
07/08/2017                   RANDOLPH           NC   EMERGENCY MNGR

            TREE DOWN ON ANTIOCH CHURCH ROAD.

&&

ELLIS
Local storm report, Jul 8, 9:27 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
927 PM EDT SAT JUL 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND DMG     3 E BENSON              35.38N 78.50W
07/08/2017                   JOHNSTON           NC   FIRE DEPT/RESCUE

            ONE TREE DOWN NEAR THE INTERSECTION OF
            HANNAH CREEK RD AND MORGAN RD.

&&

KC
Local storm report, Jul 8, 9:40 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
940 PM EDT SAT JUL 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     TSTM WND DMG     2 WNW NEW HOPE          35.81N 77.99W
07/08/2017                   NASH               NC   911 CALL CENTER

            TREE DOWN ON I-95 NEAR MILE MARKER 125.

&&

ELLIS
Local storm report, Jul 8, 9:43 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
943 PM EDT SAT JUL 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     TSTM WND DMG     2 E SIMS                35.76N 78.03W
07/08/2017                   WILSON             NC   911 CALL CENTER

            TREE DOWN ON THE 4900 BLOCK OF ST. ROSE
            CHURCH ROAD.

&&

ELLIS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:05 PM EDTSpecial Weather StatementRAHCumberland, Hoke, Richmond55 min
Jul 8, 8:08 PM EDTSpecial Weather StatementRAHGranville, Person, Vance67 min
Jul 8, 8:15 PM EDTSevere Thunderstorm WarningRAHJohnston45 min
Jul 8, 8:21 PM EDTSpecial Weather StatementRAHOrange69 min
Jul 8, 8:27 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston, Wake48 min
Jul 8, 8:38 PM EDTSpecial Weather StatementRAHCumberland, Sampson82 min
Jul 8, 8:43 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Johnston, Sampson, Wayne, Wilson62 min
Jul 8, 8:47 PM EDTAreal Flood AdvisoryRAHHarnett, Johnston, Wayne, Wilson3 hr
Jul 8, 10:00 PM EDTSpecial Weather StatementRAHSampson30 min
Jul 9, 5:29 PM EDTSpecial Weather StatementRAHSampson46 min
Jul 9, 6:00 PM EDTSpecial Weather StatementRAHSampson45 min
Jul 9, 6:43 PM EDTSpecial Weather StatementRAHWayne47 min
Jul 9, 7:15 PM EDTSpecial Weather StatementRAHWayne45 min
Jul 9, 7:52 PM EDTSpecial Weather StatementRAHWayne53 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.